Alert archive / Idaho / High Wind Watches in 2018

High Wind Watch 2, NWS Pocatello, ID

April 10, 2018

NWS Pocatello, ID issued this high wind watch at Apr 10, 2018, 1:30 PM MDT. It took effect at Apr 12, 2018, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2018, 1:30 PM MDT (19:30 UTC)
In effect from
Apr 12, 2018, 9:00 AM MDT
Expired
Apr 11, 2018, 2:34 PM MDT
In force
Issued by
NWS Pocatello, ID

The text

As transmitted.

393 
WWUS75 KPIH 101930
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
130 PM MDT Tue Apr 10 2018

IDZ017-020>022-111000-
/O.NEW.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, Pocatello, Malad City, Oakley, and Rockland
130 PM MDT Tue Apr 10 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Pocatello has issued a High Wind
Watch, which is in effect from Thursday morning through Thursday
evening. 

* IMPACTS/TIMING...Strong winds are expected to begin around mid-
  morning Thursday and continue through Thursday evening. High
  profile vehicles will be difficult to control. Wind damage,
  especially trees, is possible. Power outages may also occur.

* WINDS...Sustained winds of 35 to 40 mph with gusts up to 60 mph
  are possible.

* LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, Rexburg,
  and the INL Complex. This includes Interstate 84 from near
  Burley to the Utah border, Interstate 86, U-S 20 and 26 across
  the Arco Desert and INL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
364 
WWUS75 KPIH 111011
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
411 AM MDT Wed Apr 11 2018

IDZ017-020>022-112100-
/O.CON.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, Pocatello, Malad City, Oakley, and Rockland
411 AM MDT Wed Apr 11 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* IMPACTS/TIMING...Strong winds are expected to begin around 
  mid- morning Thursday and continue through Thursday evening. 
  High profile vehicles will be difficult to control. Wind 
  damage, especially trees, is possible. Power outages may also 
  occur. 

* WINDS...Sustained winds of 35 to 40 mph with gusts up to 60 
  mph are possible. 

* LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, Rexburg, 
  and the INL Complex. This includes Interstate 84 from near 
  Burley to the Utah border, Interstate 86, U-S 20 and 26 across 
  the Arco Desert and INL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
750 
WWUS75 KPIH 112034
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
234 PM MDT Wed Apr 11 2018

...Major Spring Snowstorm Strikes Central/Eastern Idaho...

.A strong storm that moved into the Pacific northwest today will
reach southern Idaho after midnight tonight. It is bringing with
it heavy precipation, first in the form of rain (with high
elevation snow), but changing over to snow by late Thursday
afternoon, even in the Snake River plain. By Thursday morning, the
storm will be bringing damaging wind to the eastern Magic Valley,
lower Snake River plain, and the south central highlands of Idaho.
This means wind in excess of 40 mph with gusts to near 60 mph. 
The upper Snake River plain and upper Snake River highlands will 
get slightly less wind, but it will still be very windy, at 30 to 
40 mph with gusts to 50 mph. If the heavy rain is at first spotty,
blowing dust from agricultural fields may be a driving hazard as 
it crosses Interstate 15 and U S Route 20 in areas from Idaho 
Falls north. Wind will not subside below 30 mph until late 
Thursday evening.

IDZ017-021-022-121200-
/O.UPG.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/
/O.NEW.KPIH.HW.W.0002.180412T1500Z-180413T0600Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Pocatello, 
Malad City, Oakley, and Rockland
234 PM MDT Wed Apr 11 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT...

The National Weather Service in Pocatello has issued a High Wind
Warning, which is in effect from 9 AM Thursday to midnight MDT
Thursday night. The High Wind Watch is no longer in effect. 

* IMPACTS/TIMING...Strong winds are expected to begin around mid-
  morning Thursday and continue through Thursday evening. High
  profile vehicles will be difficult to control. Wind damage,
  especially trees, is possible. Power outages may also occur. In
  areas where no rain has fallen, blowing dust may suddenly reduce
  visibility on Interstates 86, 84, and 15 to near zero.

* WINDS...Sustained winds of 35 to 45 mph with gusts up to 60 mph
  are possible. 

* LOCATIONS...Burley, Shoshone, American Falls, Pocatello,
  Blackfoot, and Craters of the Moon national monument. This 
  includes Interstate 84 from near Burley to the Utah border, 
  Interstates 86 and 15, and U-S 20 and 26. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

IDZ020-121200-
/O.UPG.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/
/O.NEW.KPIH.WI.Y.0013.180412T1500Z-180413T0600Z/
Upper Snake River Plain-
Including the cities of Idaho Falls and Rexburg
234 PM MDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 9 AM Thursday to midnight MDT
Thursday night. The High Wind Watch is no longer in effect. 

* IMPACTS/TIMING...Strong winds are expected to begin around mid-
  morning Thursday and continue through Thursday evening. High
  profile vehicles will be difficult to control. Wind damage,
  especially trees, is possible. Power outages may also occur. In
  places where little rain falls, blowing dust could reduce
  visibility to near zero, making travel at high speeds along
  Interstate 15 and U S Route 20 from Idaho Falls north very
  dangerous.

* WINDS...Sustained winds of 30 to 40 mph with gusts up to 50 mph
  are possible. 

* LOCATIONS...Idaho Falls, Rexburg, and the INL Complex. This
  includes Interstate 15, and U-S 20 and 26 across the Arco 
  Desert and INL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ019-121200-
/O.NEW.KPIH.WI.Y.0013.180412T1500Z-180413T0600Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
234 PM MDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 9 AM Thursday to midnight MDT
Thursday night. 

* IMPACTS/TIMING...Wind will increase during the mid-morning
  hours, peaking during the afternoon and early evening. These
  strong winds can make control of your motor vehicle difficult
  and driving hazardous. Blowing dust where no rain has fallen yet
  can mean areas on the highway where visibility will suddenly
  fall to near zero, increasing the hazard. Wind of this speed can
  damage houses and carry away unsecured objects.

* WINDS...Southwest to northwest wind of 30 to 40 mph with gusts 
  to 50 mph.

* LOCATIONS...All of Clark, Teton, and Fremont Counties, and
  portions of Madison County. This includes the towns of St.
  Anthony, Ashton, Island Park, Driggs, and Victor. Also includes
  Interstate 15 heading into Montana and U S Route 20. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Messick

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind watch went out at Apr 10, 1:18 PM MDT, 12 minutes earlier.

Area forecast discussion, Apr 10, 1:18 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
118 PM MDT Tue Apr 10 2018

.SHORT TERM...Tonight through Friday. Two weather systems are
poised to hit Idaho this week. The first will arrive tonight,
bringing mostly rain, as snow levels will remain around 8000 ft,
and drop to around 6000 ft after most of the precipitation has
ended. Light precipitation is expected in the Snake Plain, while
some Central Mountain and Caribou Highland peaks get up to 0.4
inches, around 2 to 4 inches of snow. Winds will be brisk, but are
expected to remain below advisory levels.

The second system this week will arrive Wednesday night, and is
much more dynamic than the first. The Central Mountains should
begin to see precipitation onset just after 6 pm tomorrow, then
the precipitation will expand to the rest of the forecast area by
6 am Thursday. Snow levels will drop from 6000 ft to valley floors
by Thursday evening, though snow accumulations in the valleys will
be light. The Central Mountains could see the heaviest 24-hour
accumulations of snow...around 5 to 8 inches above 8000 ft by
mid-day Thursday. The South Central and Caribou Highlands could
see 4 to 7 inches above 7000 ft. Furthermore, winds will also be a
concern for Thursday as the gradient behind the cold front
tightens. Forecast 700mb winds over Cassia County are up to 50 to
55 kts. Across the Snake Plain, guidance is close to or above 35
kt sustained winds. Strong crosswinds on the interstate will be
the biggest concern; blowing dust less so given the precip. As an
added bonus, models are hinting at a post-frontal convergence
zone and triggering a band of precip from Idaho Falls to Pocatello
Thursday afternoon and evening. Hinsberger

.LONG TERM...Friday night through Tuesday. High pressure builds in
for the weekend, but don't expect everywhere to be dry. A few light
showers are possible Saturday, then again Sunday afternoon as the
leading edge of the next storm slowly approaches us. The models are
still not sure on when that arrives, with the GFS and ECMWF taking
turns on starting Sunday afternoon or later Sunday night/Monday
morning. That said, they seem (at least for today - that will likely
change again)to keep the bulk of the precipitation in the central
mountains through Sunday night then shift it east Monday. Snow
levels before the front comes through peak at 7000-8000ft then drop.
We will likely not see any chance of snow until the very end across
the lowest elevations, but at that point the precipitation may be
gone before the coldest air arrives. Yet again we will see another
blast of wind Monday behind the front as this looks to be a decent
cold front. This is one of those storms that if we end up delaying
the front later into Monday, we could easily see thunderstorms
across eastern Idaho. A weak ridge shifts over us Tuesday, but
expect enough moisture for lingering showers mainly in the
mountains.  Keyes

&&

.AVIATION...Mid and high level clouds continue to stream in ahead of
the storm affecting us tonight and Wednesday. We've seen a few
showers TRYING to develop but most of what is there isn't reaching
the ground except at higher elevations. The chance of showers
increases this evening and overnight. We are looking for mostly VFR
weather but we could see ceilings dropping to MVFR with these
showers, and perhaps visibility if something heavier cranks up. We
SHOULD see mostly rain although it's possible that we could see a
brief mix at KSUN or KDIJ. We should be done with that around
sunrise if not mid morning in the eastern highlands. The rest of
Wednesday looks breezy mainly for KBYI, KPIH and KIDA. Later in the
afternoon a couple of showers could develop near the Divide and the
central mountains.  Keyes

&&

.HYDROLOGY...Reservoir releases are keeping the Snake and Henrys
rivers elevated, and in some cases near bankful for several gages.
River Statement already sent to caution people for high fast flows
on the Snake River. Temperatures today and Wednesday will remain
warm, increasing the potential for snow melt. In addition, periods
of rain showers are also expected. Snow melt and gage data will
continue to be monitored. DMH

&&

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday morning through Thursday evening
for IDZ017-020>022.

&&

Nearby

High Wind Watches in Idaho, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.